Israel Journal of Mathematics

, Volume 123, Issue 1, pp 61–92 | Cite as

Sobolev inequalities of exponential type

  • D. E. Edmunds
  • R. Hurri-Syrjänen


We give sufficient conditions for domains to satisfy Sobolev inequalities of single exponential type. Earlier work in this area imposed more stringent conditions on the domains and is thus contained in our results. Moreover, the class of functions considered is based onL n log an L witha<1−1/n, n being the dimension of the underlying space. The limiting casea=1−1/n gives rise to an inequality of double exponential type which is shown to be valid in a large class of irregular domains. This inequality is new even in smooth domains.


SOBOLEV Inequality Orlicz Space Exponential Type Orlicz Function Irregular Domain 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. R. Adams,A sharp inequality of J. Moser for higher order derivatives, Annals of Mathematics128 (1988), 385–398.CrossRefMathSciNetGoogle Scholar
  2. [2]
    R. A. Adams,Sobolev Spaces, Academic Press, Orlando, 1975.MATHGoogle Scholar
  3. [3]
    B. Bojarski,Remarks on Sobolev imbedding inequalities, Proceedings of the Conference on Complex Analysis, Joensuu, Lecture Notes in Mathematics1351, Springer-Verlag, Berlin, 1987, pp. 52–68.Google Scholar
  4. [4]
    S. Buckley and J. O’Shea,Weighted Trudinger-type inequalities, Indiana University Mathematics Journal48 (1999), 85–114.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    A. Cianchi,Some results in the theory of Orlicz spaces and applications to variational problems, inProceedings of the Spring School ‘Nonlinear Analysis, Function Spaces and Applications’, Prague, May 31–June 6, 1999, Olympia Press, Prague, 1999, pp. 50–92.Google Scholar
  6. [6]
    D. E. Edmunds and R. Hurri-Syrjänen,Weighted Poincaré inequalities and Minkowski content, Proceedings of the Royal Society of Edinburgh. Section A. Mathematics125 (1995), 817–825.MATHMathSciNetGoogle Scholar
  7. [7]
    D. E. Edmunds, P. Gurka and B. Opic,On embeddings of logarithmic Bessel potential spaces, Journal of Functional Analysis146 (1997), 116–150.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    W. D. Evans and D. J. Harris,Sobolev embeddings for generalized ridged domains, Proceedings of the London Mathematical Society54 (1987), 141–175.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    N. Fusco, P. L. Lions and C. Sbordone,Sobolev imbedding theorems in borderline cases, Proceedings of the American Mathematical Society124 (1996), 561–565.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    F. W. Gehring and O. Martio,Lipschitz classes and quasiconformal mappings, Annales Academiae Scientiarum Fennicae. Series A I. Mathematica10 (1985), 203–219.MATHMathSciNetGoogle Scholar
  11. [11]
    D. Gilbarg and N. S. Trudinger,Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin-Heidelberg-New York, 1977.MATHGoogle Scholar
  12. [12]
    P. Hajlasz and P. Koskela,Isoperimetric inequalities and imbedding theorems in irregular domains, Journal of the London Mathematical Society (2)58 (1998), 425–450.CrossRefMathSciNetGoogle Scholar
  13. [13]
    R. Hurri,Poincaré domains in R n, Annales Academiae Scientiarum Fennicae. Series A I. Mathematica Dissertationes71 (1988), 1–41.MathSciNetGoogle Scholar
  14. [14]
    R. Hurri-Syrjänen,An inequality of Bhattacharya and Leonetti, Canadian Mathematical Bulletin39 (1996), 438–447.MATHMathSciNetGoogle Scholar
  15. [15]
    O. Martio,John domains, bilipschitz balls and Poincaré inequality, Revue Roumaine de Mathématiques Pures et Appliquées33 (1988), 107–112.MathSciNetGoogle Scholar
  16. [16]
    O. Martio and J. Sarvas,Injectivity theorems in plane and space, Annales Academiae Scientiarum Fennicae. Series A I. Mathematica4 (1978-79), 383–401.MathSciNetGoogle Scholar
  17. [17]
    O. Martio and M. Vuorinen,Whitney cubes, p-capacity, and Minkowski content, Expositiones Mathematicae5 (1987), 17–40.MATHMathSciNetGoogle Scholar
  18. [18]
    Y. Mizuta and T. Shimomura,Exponential integrability for Riesz potentials of functions in Orlicz classes, Hiroshima Mathematical Journal28 (1998), 355–371.MATHMathSciNetGoogle Scholar
  19. [19]
    J. Moser,A sharp form of an inequality by N. Trudinger, Indiana University Mathematics Journal20 (1971), 1077–1092.CrossRefGoogle Scholar
  20. [20]
    W. Smith and D. Stegenga,Exponential integrability of the quasi-hyperbolic metric on Hölder domains, Annales Academiae Scientiarum Fennicae. Series A I. Mathematica16 (1991), 345–360.MathSciNetGoogle Scholar
  21. [21]
    W. Smith and D. Stegenga,Sobolev imbeddings and integrability of harmonic functions on Hölder domains, inPotential Theory (Nagoya, 1990), de Gruyter, Berlin, 1992, pp. 303–313.Google Scholar
  22. [22]
    R. S. Strichartz,A note on Trudinger’s extension of Sobolev inequality, Indiana University Mathematics Journal21 (1972), 841–842.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    N. S. Trudinger,On imbeddings into Orlicz spaces and some applications, Journal of Mathematics and Mechanics17 (1967), 473–483.MATHMathSciNetGoogle Scholar
  24. [24]
    J. Väisälä,Unions of John domains, Proceedings of the American Mathematical Society128 (2000), 1135–1140.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2001

Authors and Affiliations

  1. 1.Centre for Mathematical Analysis and Its ApplicationsUniversity of SussexBrightonU.K.
  2. 2.Department of MathematicsUniversity of HelsinkiFinland

Personalised recommendations